Aggregation Methods in Analysis of Complex Multiple Scale Systems

  • Jacek Banasiak
  • Aleksandra Falkiewicz
  • Milaine S. S. Tchamga


Background and Significance of the topic: Complexity of many advanced models practically precludes its robust analysis. Fortunately, in many cases the models involve multiple time or size scales and thus yield themselves to asymptotic analysis that allows for significant simplifications of them without losing essential features of their dynamics. Methodology: We apply various methods of asymptotic analysis, such as the Tikhonov-Vasilieva theory, geometric singular perturbation theory, asymptotic expansions, or the degenerate convergence theory. Application/Relevance to systems analysis: The presented theory allows for significant simplifications of multiscale complex systems in a way that preserves the main features of their dynamics. Policy and/or practice implications: In many cases a smart aggregation of the equations of a model leads to a complete solution of the problem at a lower computational cost. Discussion and conclusion: We presented two models and two ways of their asymptotic analysis. It is important to note that not always does the naive approach work–applicability of the asymptotic theories often requires a subtle mathematical analysis. Sometimes only the approximation of macroscopic variables is available. Whenever possible, the analysis of complex multiscale systems should be preceded by assessing the possibility of their simplification through the aggregation of equations and variables. This often requires application of advanced analytic methods but, if successful, leads to significantly simpler systems that can be solved at a lower computational cost.


Asymptotic analysis Tikhonov Vasilieva theory Smart aggregation Network models 


  1. Aguiar, M., Ballesteros, S., Kooi, B., & Stollenwerk, N. (2011). The role of seasonality and import in a min-imalistic multi-strain dengue model capturing differences between primary and secondary infections: Complex dynamics. Jounal of Theoretical Biology, 289, 181–196.CrossRefGoogle Scholar
  2. Aguiar, N. S. M., & Kooi, B. (2009). Torus bifurcations, isolas and chaotic attractors in a simple dengue model with ade and temporary cross immunity. International Journal of Computer Mathematics, 86, 1867–1877.MathSciNetCrossRefGoogle Scholar
  3. Aguiar, M., & Stollenwerk, N. (2007). A new chaotic attractor in a basic multi-strain epidemiological model with temporary cross-immunity. arXiv:0704.3174v1.
  4. Atay, F. M., & Roncoroni, L. (2016). Lumpability of linear evolution equations in Banach spaces. Evolution Equation and Control Theory, 6(1), 15–34.MathSciNetCrossRefGoogle Scholar
  5. Auger, P., Bravo de la Parra, R., Poggiale, J.-C., Sánchez, E., Nguyen-Huu, T. (2008). Aggregation of variables and applications to population dynamics. In Structured population models in biology and epidemiology, volume 1936 of Lecture Notes in Mathematics (pp. 209–263). Berlin: Springer.CrossRefGoogle Scholar
  6. Banasiak, J., & Bobrowski, A. (2009). Interplay between degenerate convergence of semigroups and asymptotic analysis: A study of a singularly perturbed abstract telegraph system. Journal of Evolution Equations, 9(2), 293–314.MathSciNetCrossRefGoogle Scholar
  7. Banasiak, J., & Falkiewicz, A. (2015). Some transport and diffusion processes on networks and their graph realizability. Applied Mathematical Letter, 45, 25–30.MathSciNetCrossRefGoogle Scholar
  8. Banasiak, J., & Falkiewicz, A. (2017). A singular limit for an age structured mutation problem. Mathematical Bioscience Engineering, 14(1), 17–30.MathSciNetCrossRefGoogle Scholar
  9. Banasiak, J., Falkiewicz, A., & Namayanja, P. (2016a). Asymptotic state lumping in transport and diffusion problems on networks with applications to population problems. Mathematcial Models Methods Applied Science, 26(2), 215–247.MathSciNetCrossRefGoogle Scholar
  10. Banasiak, J., Falkiewicz, A., & Namayanja, P. (2016b). Asymptotic state lumping in transport and diffusion problems on networks with applications to population problems. Mathematical Models Methods Applied Science, 26(2), 215–247.MathSciNetCrossRefGoogle Scholar
  11. Banasiak, J., Falkiewicz, A., & Namayanja, P. (2016c). Semigroup approach to diffusion and transport problems on networks. Semigroup Forum, 93(3), 427–443.MathSciNetCrossRefGoogle Scholar
  12. Banasiak, J., Goswami, A., & Shindin, S. (2011). Aggregation in age and space structured population models: An asymptotic analysis approach. Journal of Evolution Equations, 11(1), 121–154.MathSciNetCrossRefGoogle Scholar
  13. Banasiak, J., & Kimba Phongi, E. (2015). Canard-type solutions in epidemiological models. Discrete and Continuous Dynamical System (Dynamical systems, differential equations and applications. 10th AIMS Conference. Suppl.), 85–93.Google Scholar
  14. Banasiak, J., & Lachowicz, M. (2014). Methods of small parameter in mathematical biology. Engineering and Technology. Modeling and Simulation in Science. Cham: Birkhäuser/Springer.CrossRefGoogle Scholar
  15. Banasiak, J., & M’pika Massoukou, R. Y. (2014). A singularly perturbed age structured SIRS model with fast recovery. Discrete and Continuous Dynamical System Series B, 19(8), 2383–2399.MathSciNetCrossRefGoogle Scholar
  16. Banasiak, J., Phongi, E. K., & Lachowicz, M. (2013). A singularly perturbed SIS model with age structure. Mathematcial Bioscience and Engineering, 10(3), 499–521.MathSciNetCrossRefGoogle Scholar
  17. Banasiak, J., & Tchamga, M. S. S. (2017). Delayed stability switches in singularly perturbed predator-prey models. Nonlinear Analaysis Real World Applications, 35, 312–335.MathSciNetCrossRefGoogle Scholar
  18. Bellomo, N., Elaiw, A., Althiabi, A. M., & Alghamdi, M. A. (2015). On the interplay between mathematics and biology: Hallmarks toward a new systems biology. Physics of Life Reviews, 12, 44–64.CrossRefGoogle Scholar
  19. Bobrowski, A. (2016). Convergence of one-parameter operator semigroups in models of mathematical biology and elsewhere. New Mathematical Monographs. Cambridge: Cambridge University Press.zbMATHGoogle Scholar
  20. Borsche, R., Göttlich, S., Klar, A., & Schillen, P. (2014). The scalar Keller-Segel model on networks. Mathematical Models Methods Applied Science, 24(2), 221–247.MathSciNetCrossRefGoogle Scholar
  21. Engel, K.-J., & Nagel, R. (2000). One-parameter semigroups for linear evolution equations, volume 194 of Graduate Texts in Mathematics. New York: Springer. With contributions by S. Brendle, M. Campiti, T. Hahn, G. Metafune, G. Nickel, D. Pallara, C. Perazzoli, A. Rhandi, S. Romanelli & R. Schnaubelt.Google Scholar
  22. Fenichel, N. (1979). Geometric singular perturbation theory for ordinary differential equations. Journal of Differential Equations, 31(1), 53–98.MathSciNetCrossRefGoogle Scholar
  23. Fischer, D., & Halstead, S. (1970). Observations related to pathogenesis of dengue hemorrhagic fever. v. examination of age specific sequential infection rates using a mathematical model. Yale Journal of Biology and Medecine, 42(5), 329–349.Google Scholar
  24. Gauch, H. G. (2003). Scientific method in practice. Cambridge: Cambridge University Press.Google Scholar
  25. Gibbons, R., Kalanarooj, S., Jarman, R., Nisalak, A., Vaughn, D., et al. (2007). Analysis of repeat hospital admissions for dengue to estimate the frequency of third or fourth dengue infections resulting in admissions and dengue hemorrhagic fever, and serotype sequences. The American Journal of Tropical Medicine and Hygiene, 77(5), 910–913.Google Scholar
  26. Gubler, D. (1998). Dengue and dengue hemorrhagic fever. Clinical Microbiology Reviews, 11, 480–496.Google Scholar
  27. Hoppensteadt, F. C. (1966). Singular perturbations on the infinite interval. Transactions of the American Mathematical Society, 123, 521–535.MathSciNetCrossRefGoogle Scholar
  28. Hoppensteadt, F. (1967). Stability in systems with parameter. Journal of Mathematical Analysis and Applications, 18, 129–134.MathSciNetCrossRefGoogle Scholar
  29. Iwasa, Y., Andreasen, V., & Levin, S. (1987). Aggregation in model ecosystems. I. Perfect aggregation. Ecological Modelling, 37, 287–302.CrossRefGoogle Scholar
  30. Iwasa, Y., Andreasen, V., & Levin, S. (1989). Aggregation in model ecosystems. II. Approximate aggregation. IMA Journal of Mathematics Applied in Medicine and Biology, 6, 1–23.MathSciNetCrossRefGoogle Scholar
  31. Jones, C. K. R. T., & Khibnik, A. I. (Ed.). (2001). Multiple-time-scale dynamical systems, volume 122 of The IMA Volumes in Mathematics and its Applications. New York: Springer.Google Scholar
  32. Kermack, W., & McKendrick, A. (1991). Contributions to the mathematical theory of epidemics - I. Bulletin of Mathematical Biology, 53(1–2), 33–55.zbMATHGoogle Scholar
  33. Kimmel, M., & Stivers, D. N. (1994). Time-continuous branching walk models of unstable gene amplification. Bulletin of Mathematical Biology, 56(2), 337–357.CrossRefGoogle Scholar
  34. Kot, M. (2001). Elements of mathematical ecology. Cambridge: Cambridge University Press.CrossRefGoogle Scholar
  35. Kraemer, M. U. G., Sinka, M. E., Duda, K. A., et al. (2015). The global distribution of the arbovirus vectors aedes aegypti and ae. albopictus. ELife, 4, e08347.Google Scholar
  36. Kuehn, C. (2015). Multiple time scale dynamics, volume 191 of Applied Mathematical Sciences. Cham:Springer.CrossRefGoogle Scholar
  37. Kumar, K., Singh, P., Tomar, J., & Baijal, S. (2010). Dengue: Epidemiology. Asian Pacific Journal of Tropical Medicine, 3, 997–1000.CrossRefGoogle Scholar
  38. Lebowitz, J. L., & Rubinov, S. I. (1974). A theory for the age and generation time distribution of a microbial population. Journal of Theoretical Biology, 1, 17–36.MathSciNetzbMATHGoogle Scholar
  39. Lewis, E. R. (1977). Network models in population biology. Berlin: Springer.CrossRefGoogle Scholar
  40. MacDonald, G. (1957). The epidemiology and control of malaria. London: Oxford University Press.Google Scholar
  41. Martcheva, M. (2015). An introduction to mathematical epidemiology, volume 61 of Texts in Applied Mathematics. New York: Springer.CrossRefGoogle Scholar
  42. Mika, J. R., & Banasiak, J. (1995). Singularly perturbed evolution equations with applications to kinetic theory, volume 34 of Series on Advances in Mathematics for Applied Sciences. River Edge, NJ: World Scientific Publishing Co., Inc.Google Scholar
  43. Pazy, A. (1983). Semigroups of linear operators and applications to partial differential equations, volume 44 of Applied Mathematical Sciences. New York: Springer.Google Scholar
  44. Rocha, F., Aguiar, M., Souza, M., & Stollenwerk, N. (2013). Time scale separation and centre manifold analysis describing vector-borne disease dynamics. International Journal of Computer Mathematics, 90(10), 2105–2125.CrossRefGoogle Scholar
  45. Ross, R. (1911). The prevention of malaria (2nd ed.). London: Murray.Google Scholar
  46. Rotenberg, M. (1983). Transport theory for growing cell population. Journal of Theoretical Biology, 103, 181–199.MathSciNetCrossRefGoogle Scholar
  47. Tikhonov, A. N., Vasil eva, A. B., & Sveshnikov, A. G. (1985). Differential equations. Springer Series in Soviet Mathematics. Berlin: Springer.CrossRefGoogle Scholar
  48. Verhulst, F. (2005). Methods and applications of singular perturbations, volume 50 of Texts in Applied Mathematics. Boundary layers and multiple timescale dynamics. New York: Springer.CrossRefGoogle Scholar
  49. Wearing, H. J., Rohani, P., & Keeling, M. J. (2005). Appropriate models for the management of infectious diseases. PLoS Medicine, 2(7), 0621–0627.CrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  • Jacek Banasiak
    • 1
    • 2
  • Aleksandra Falkiewicz
    • 2
  • Milaine S. S. Tchamga
    • 3
  1. 1.Department of Mathematics and Applied MathematicsUniversity of PretoriaPretoriaSouth Africa
  2. 2.Institute of MathematicsŁódź University of TechnologyŁódźPoland
  3. 3.School of Mathematics, Statistics and Computer ScienceUniversity of KwaZulu-NatalDurbanSouth Africa

Personalised recommendations